iCliniq logo

Ask a Doctor Online Now

HomeAnswersEndocrinologyacth stimulation testI had an ACTH stimulation test today. Please help.

Is a physical reaction to ACTH stimulation test normal?

Is a physical reaction to ACTH stimulation test normal?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Divakara. P

Medically reviewed by

iCliniq medical review team

Published At November 15, 2017
Reviewed AtMay 29, 2024

Patient's Query

Dear Doctor,

I had an ACTH stimulation test today. Should one get any physical reaction when the ACTH is in? If one has a physical reaction, is that good or bad? Or do the people who do not get any reaction are the ones who get the bad results?

Answered by Dr. Divakara. P

Hi,

Welcome to icliniq.com.

I understand your concern.

Thank you for posting your query.

There are certain side effects of ACTH stimulation tests (adrenocorticotropic hormone), like palpitations, sweating, anxiety, and nausea. But these reactions may or may not happen in every person. If it does not happen, then it does not mean there is some problem. Even if some reactions happen also, it does not have any significance. So, a person with Addison's may or may not get any reaction at all. The interpretation of the test is made by the values of serum cortisol before and after ACTH stimulation and not by the physical reaction. So, relax and wait for the results to come.

Patient's Query

Hello doctor,

Here are my ACTH test results. Cortisol without ACTH 0.096 µg/ml. 250 µg ACTH was injected, and 30 minutes later, the cortisol level was 0.018 µg/ml. My lowest morning cortisol ever was 0.0036 µg/ml. Would you mind interpreting this result for me?

Answered by Dr. Divakara. P

Hi,

Welcome back to icliniq.com.

Your cortisol levels increased by almost 100 % after ACTH injection. It means that your adrenal gland is working properly and the reason for your low cortisol level is due to a decrease or defective ACTH secretion.

It means that you might be having a secondary adrenal insufficiency, which could be caused by decreased or inadequate ACTH secretion or decreased or defective CRH secretion (corticotropin-releasing hormone).

We need to find out whether there is a problem in ACTH or CRH. I advise you to get your serum ACTH levels first and also ask your endocrinologist for a CRH stimulation test.

This test is not routinely done in all centers, but this test will help to differentiate between ACTH or CRH as the cause of your problem. Take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Divakara. P
Dr. Divakara. P

Internal Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Endocrinology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy